A new finite element formulation for computational fluid dynamics. V: Circumventing the Babuška-Brezzi condition: A stable Petrov-Galerkin formulation of the Stokes problem accommodating equal-order interpolations. (English) Zbl 0622.76077

[For the former parts see the above entries.]
A new Petrov-Galerkin formulation of the Stokes problem is proposed. The new formulation possesses better stability properties than the classical Galerkin/variational method. An error analysis is performed for the case in which both the velocity and pressure are approximated by \(C^ 0\) interpolations. Combinations of \(C^ 0\) interpolations which are unstable according to the Babuška-Brezzi condition (e.g., equal-order interpolations) are shown to be stable and convergent within the present framework. Calculations exhibiting the good behavior of the methodology are presented.


76N10 Existence, uniqueness, and regularity theory for compressible fluids and gas dynamics
65Z05 Applications to the sciences
76N15 Gas dynamics (general theory)
76R99 Diffusion and convection
Full Text: DOI


[1] Babuška, I., Error bounds for finite element method, Numer. math., 16, 322-333, (1971) · Zbl 0214.42001
[2] Brezzi, F., On the existence, uniqueness and approximation of saddle-point problems arising from Lagrange multipliers, Rev. française d’automatique inform. rech. opér., ser. rouge anal. numér., 8, R-2, 129-151, (1974) · Zbl 0338.90047
[3] Brezzi, F.; Pitkäranta, J., On the stabilization of finite element approximations of the Stokes equations, (), 11-19, also in · Zbl 0552.76002
[4] Hellinger, E., Der allgemeinen ansätze der mechanik der kontinua, (), 602-694, Part 4 · JFM 45.1012.01
[5] Herrmann, L.R, Elasticity equations for nearly incompressible elasticity, Aiaa j., 3, 1896-1900, (1965)
[6] Hughes, T.J.R.; Brooks, A.N., A theoretical framework for Petrov-Galerkin methods with discontinuous weighting functions: application to the streamline upwind procedure, (), 46-65
[7] Johnson, C., Streamline diffusion methods for problems in fluid mechanics, (), 251-261
[8] Johnson, C.; Saranen, J., Streamline diffusion methods for the incompressible Euler and Navier-Stokes equations, (1984), preprint
[9] Oden, J.T.; Carey, G.F., ()
[10] Reissner, E., On a variational theorem in elasticity, J. math. phys., 29, 2, 90-95, (1950) · Zbl 0039.40502
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.